Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 108, NWS Bismarck, ND

July 19, 2000Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2000, 1:57 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 1:57 PM MDT (19:57 UTC)
Expired
Jul 19, 2000, 3:00 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Whole counties

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 189 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:30 PM MDTHail 1.5Haley, NDTwo thousand acres of wheat and corn had 50 to 100 percent crop loss.
Jul 19, 2:46 PM MDTHail 1Bucyrus, ND
Jul 19, 2:56 PM MDTHail 1.75Hettinger, NDHail damage to vehicles and equipment at a pipeline work site.
Jul 19, 3:05 PM MDTHail 0.75Reeder, NDTotal crop loss in some areas.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 192000
SVRBIS
NDC001-011-192100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
157 PM MDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF BOWMAN

* UNTIL 300 PM MDT

* AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF BOWMAN...MOVING SOUTHEAST 
AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL TRAVEL OVER RURAL AREAS IN EASTERN BOWMAN
  AND SOUTHWEST ADAMS COUNTIES.
  

LAT...LON 4?625 10351 4610 10357 4599 10349 4594 10280
          4625 10257

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:35 AM MDT, 11 hours 22 minutes earlier.

Area forecast discussion, Jul 19, 2:35 AM MDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
335 AM CDT WED JUL 19 2000

WEAK COLD FRONT/SFC TROUGH IN SOUTHERN SASK WILL MOVE ACROSS THE
STATE TODAY AND TONIGHT. THIS IN RESPONSE TO WEAK H5 VORT LOBE IN
NORTHWEST FLOW ALOFT. FORECAST SOUNDINGS (ETA) INDICATE +8C WARMING
IN LOW LEVELS WITH -3C COOLING ALOFT. SUFFICIENT DESTABILIZATION
WILL OCCUR WITH FORECAST LI'S NEAR -3 TO -5 AND 1200 CAPE BY WED
AFTN. SFC CONVERGENCE ALONG TROF WILL KEEP TRIGGER IN PLACE WIH H7
VVEL AIDING TO LIFT. LARGE HAIL A POSSIBILITY DUE TO COOLER TEMPS
ALOFT SO WILL MENTION POSSIBLY SEVERE THIS AFTERNOON AND EARLY
EVENING. SFC HIGH WILL PUSH INTO THE STATE FROM CANADA THIS EVENING
CUTTING OFF SEVERE POTENTIAL NORTH. UPPER TROUGH CARVES OUT WEAKLY
CYCLONIC FLOW ALOFT AND BRINGS IN COOL SURFACE HIGH ACROSS STATE
THURSDAY...RESULTING IN A FEW DEGREES COOLER TEMPS. STABLE SFC AIR
SHOULD OFFSET COOL CYCLONIC FLOW ALOFT SO WILL KEEP PARTLY CLOUDY
SKIES IN FORECAST FOR THURSDAY BUT LEAVE CHC SHOWERS OUT. ALTHOUGH A FEW
ISOLATED SHRA/TSRA POSSIBLE. TEMPS WILL WARM SLOWLY INTO THE WEEKEND
AS H5 LOW OVER GREAT LAKES SLIDES EAST ALLOWING RIDGE TO PUSH IN
FROM NWRN US. WILL LEAVE THIS EXTENDED PD DRY.

.BIS...NONE
ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:53 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger37 min
Jul 19, 3:29 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.